Optimal combining quota-share and excess of loss reinsurance to maximize the expected utility

  • Zhibin LiangEmail author
  • Junyi Guo


In this paper, from an insurer’s point of view, we consider the optimal combining quota-share and excess of loss reinsurance to maximize the expected exponential utility from terminal wealth. By stochastic control theory and the corresponding Hamilton-Jacobi-Bellman equation, we derive the closed form expressions of the optimal strategies and value function not only for the diffusion approximation risk model but also for the jump-diffusion risk model. We also conclude that, under some conditions, there exists a pure excess of loss reinsurance strategy which is better than any combinational reinsurance strategy.


Expected utility Diffusion approximation Compound Poisson process Hamilton-Jacobi-Bellman equation Quota-share reinsurance Excess of loss reinsurance 

Mathematics Subject Classification (2000)

93E20 91B30 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Browne, S.: Optimal investment policies for a firm with random risk process: exponential utility and minimizing the probability of ruin. Math. Oper. Res. 20, 937–958 (1995) MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Centeno, M.L.: Measuring the effects of reinsurance by the adjustment coefficient. Insur. Math. Econ. 5, 169–182 (1986) MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Centeno, M.L.: Dependent risks and excess of loss reinsurance. Insur. Math. Econ. 37, 229–238 (2005) MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Centeno, M.L., Simões, O.: Combining quota-share and excess of loss treaties on the reinsurance of n independent risks. ASTIN Bull. 21, 41–55 (2002) CrossRefGoogle Scholar
  5. 5.
    Dickson, D.C.M.: Insurance Risk and Ruin. Cambridge University Press, Cambridge (2004) Google Scholar
  6. 6.
    Dufresne, F., Gerber, H.: Risk theory for the compound Poisson process that is perturbed by diffusion. Insur. Math. Econ. 10, 51–59 (1991) MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Fleming, W., Soner, H.: Controlled Markov Processes and Viscosity Solutions. Springer, New York (1993) zbMATHGoogle Scholar
  8. 8.
    Gerber, H.: An Introduction to Mathematical Risk Theory. Huebner Foundation Monograph, No. 8 (1979) Google Scholar
  9. 9.
    Grandell, J.: Aspects of Risk Theory. Springer, New York (1991) zbMATHGoogle Scholar
  10. 10.
    Hipp, C., Vogt, M.: Optimal dynamic XL reinsurance. ASTIN Bull. 33, 193–207 (2003) MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Højgaard, B., Taksar, H.: Optimal proportional reinsurance policies for diffusion models. Scand. Actuarial J. 166–180 (1998) Google Scholar
  12. 12.
    Irgens, C., Paulsen, J.: Optimal control of risk exposure, reinsurance and investments for insurance portfolios. Insur. Math. Econ. 35(1), 21–51 (2004) MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Karatzas, I.: Optimization problems in the theory of continuous trading. SIAM J. Control Optim. 7, 1221–1259 (1989) MathSciNetCrossRefGoogle Scholar
  14. 14.
    Liang, Z.: Optimal proportional reinsurance for controlled risk process which is perturbed by diffusion. Acta Math. Appl. Sin. 23(3), 477–488 (2007) MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Liang, Z., Guo, J.: Optimal proportional reinsurance and ruin probability. Stoch. Models 23(2), 333–350 (2007) MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Liang, Z., Guo, J.: Upper bound for ruin probabilities under optimal investment and proportional reinsurance. Appl. Stoch. Models Bus. Ind. 24, 109–128 (2008) MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Merton, R.: Optimum consumption and portfolio rules in a continuous time model. J. Econ. Theory 3, 373–413 (1971) MathSciNetCrossRefGoogle Scholar
  18. 18.
    Øksendal, B., Sulem, A.: Applied Stochastic Control of Jump Diffusions. Springer, Berlin (2005) Google Scholar
  19. 19.
    Schmidli, H.: Optimal proportional reinsurance policies in a dynamic setting. Scand. Actuarial J. 1, 55–68 (2001) MathSciNetCrossRefGoogle Scholar
  20. 20.
    Schmidli, H.: On minimizing the ruin probability by investment and reinsurance. Ann. Appl. Probab. 12, 890–907 (2002) MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Schmidli, H.: Stochastic Control in Insurance. Springer, London (2008) zbMATHGoogle Scholar
  22. 22.
    Waters, H.: Excess of loss reinsurance limits. Scand. Actuarial J. 1, 37–43 (1979) MathSciNetGoogle Scholar
  23. 23.
    Yang, H., Zhang, L.: Optimal investment for insurer with jump-diffusion risk process. Insur. Math. Econ. 37, 615–634 (2005) CrossRefzbMATHGoogle Scholar
  24. 24.
    Zhang, X., Zhou, M., Guo, J.: Optimal combinational quota-share and excess of loss reinsurance policies in a dynamic setting. Appl. Stoch. Models Bus. Ind. 23(1), 63–71 (2007) MathSciNetCrossRefGoogle Scholar

Copyright information

© Korean Society for Computational and Applied Mathematics 2010

Authors and Affiliations

  1. 1.School of Mathematical SciencesNanjing Normal UniversityJiangsuChina
  2. 2.School of Mathematical SciencesNankai UniversityTianjinChina

Personalised recommendations